West Virginia, 2020

Flash Flooding in West Virginia, August 15, 2020

August 15, 2020 · NWS RLX · 2 events in 2 counties and zones

A slow moving low pressure system and surface cold front traveling through West Virginia resulted in several rounds of heavy rainfall. One to two inches of rain fell across the state on the 15th in areas already saturated by previous rainfall from days prior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving low pressure system and surface cold front traveling through West Virginia resulted in several rounds of heavy rainfall. One to two inches of rain fell across the state on the 15th in areas already saturated by previous rainfall from days prior. High water was observed in Clay County as well as Boone County, where additional reports of water flowing into houses were noted by the local fire department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 15, 1:42 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 15, 1:42 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
242 PM EDT Sat Aug 15 2020

.SYNOPSIS...
A slow moving disturbance exits this evening. Mainly dry
Sunday. Cold front approaches Sunday night. Drier for the early
work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 225 PM Saturday...

Favorable jet dynamics responsible for an area of persistent
moderate rainfall across northern West Virginia and southeastern
Ohio are shifting off to the northeast at this hour. Overall, expect
light rain to continue in this area with minimal additional flooding
concerns. Concurrently, another area of forced ascent is moving up
the TN valley producing an area of showers and thunderstorms across
central and southern West Virginia. Rainfall rates in the more
intense cores here are generally 1 to 1.5 inches per hour. Elected
not to reissue a low value short-fused flash flood watch to cover
these, but may need a couple flash flood warnings across portions of
Clay, Sutton, and Upshur county over the next couple hours as storm
motions have been slow to accelerate and a few spots are approaching
flash flood guidance.

Forcing for ascent largely wanes after 8 PM this evening with any
lingering showers becoming increasingly confined the higher terrain.
With accumulating rainfall over much of the region today will see a
mix of low stratus and pockets of fog overnight.

A bulk of the day Sunday will be dry in subsidence behind a
departing trough with a broken line of showers and thunderstorms
associated with a cold front approaching our southeast Ohio Counties
by Sunday evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 241 PM Saturday...

The aforementioned cold front and broken line of showers and
thunderstorms will move across the region Sunday night, but
precipitation activity should quickly fizzle out as instability
wanes and upper support weakens. Otherwise, surface high
pressure across the Upper Midwest will begin to build into the
area early next week. This should keep most of the area dry on
Monday, but weak disturbances embedded in upper troughing aloft
may support a few isolated showers and storms in the afternoon
and evening, but overall coverage should be rather limited as
soundings indicate that profiles will be fairly dry. However,
SPC does have a Marginal risk in place across the northern half
of the area on Monday, so a few storms capable of gusty winds
can't be ruled out. Additional showers and storms could occur on
Tuesday as upper troughing persists across the region, but this
activity should be mainly confined to southern portions of the
CWA where the better quality moisture and instability is
expected to be.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 241 PM Saturday...

Persistent upper ridge remains in place across the Intermountain
West and this should help maintain broad troughing across the
Great Lakes and Ohio Valley through the middle of the week.
Occasional periods of showers and storms will aldo be possible
as impulses embedded in the WNW flow aloft move through the
area.

Heights aloft are expected to gradually rise by the end of the
week and into next weekend as an upper level trough digs into
the Gulf of Mexico and a upper ridge builds across off the coast
of the southeast US. This should result in a gradual warming
trend by the end of the period as temperatures return to above
normal values. In addition, as the flow becomes more
southwesterly, this may result in better precipitation chances
by Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 225 PM Saturday...

Scattered to numerous showers and isolated thunderstorms gradually
fade from west to east through the remainder of the afternoon. MVFR
conditions are expected through the evening with isolated pocked of
IFR visibility in any heavier showers. Overnight, will likely see a
combination of IFR stratus along with pockets of fog developing,
especially across terminals that saw significant rainfall today.
Subsidence Sunday will keep precipitation chances low, but may also
keep stratus hanging around into the late morning hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility in fog may be worse than the
current forecast if any cloud breaks develop.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    H    H    L    L    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    M    M    M    M    M    H    H    M
CKB CONSISTENCY  L    H    H    M    H    M    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Areas of IFR fog possible Monday and Tuesday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/RG
NEAR TERM...JP
SHORT TERM...RG
LONG TERM...RG
AVIATION...JP
Hazardous weather outlook, Aug 15, 1:31 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
231 PM EDT Sat Aug 15 2020

OHZ076-VAZ003-004-WVZ008>011-015>020-024>034-039-040-515>526-161845-
Washington-Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
231 PM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Periods of moderate to heavy rain will be possible through the
remainder of the afternoon. Some isolated instances of flooding
remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-161845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Lincoln-Putnam-
231 PM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 15, 8:37 AM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
937 AM EDT Sat Aug 15 2020

OHZ075-085-WVZ008-009-017-019-151430-
Athens-Meigs-Jackson-Wirt-Ritchie-Wood-
937 AM EDT Sat Aug 15 2020

...AN AREA OF HEAVY RAINFALL WILL AFFECT NORTHEASTERN MEIGS...
SOUTHEASTERN ATHENS...SOUTHWESTERN RITCHIE...NORTHERN WIRT...NORTH
CENTRAL JACKSON AND WOOD COUNTIES...

At 934 AM EDT, An area of moderate to heavy rainfall over
Mineralwells, or near Parkersburg, is remaining nearly stationary.

Locations impacted include...
Parkersburg, Harrisville, Pomeroy, Elizabeth, Coolville, Forked Run
State Park, Mineralwells, North Bend State Park, Tuppers Plains,
Lubeck, Chester, Cairo, Smithville, Reedsville, Darwin, Davisville,
Macfarlan, Belleville, Nutter Farm and Walker.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 158 and 174.
 Route 50 in West Virginia between mile markers 13 and 35.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3928 8109 3906 8099 3902 8200 3903 8202
      3902 8205 3919 8205 3922 8173 3922 8169
TIME...MOT...LOC 1334Z 240DEG 49KT 3920 8154

22

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
August 15, 1:45 PM EST to 4:00 PM EST
Where
Clay County, 0.95 mi NNE of Dille to 0.57 mi NNW of Dille
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.493, -80.826

In the town of Dille, high water was observed on Route 11.

Flash Flood, Boone

When
August 15, 3:45 PM EST to 5:30 PM EST
Where
Boone County, 2.11 mi ESE of Costa to 0.05 mi NNE of Orgas
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
38.158, -81.594

Significant flooding was observed on Toneys Branch Road near the town of Bloomingrose. Parts of the road were completely washed out, closing the road for several hours. High water also flowed into several homes that reside close to Toneys Branch Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904926, 904927.